An older man with a history of cerebrovascular accident was brought to the emergency department after a fall from standing height while walking outside. He had experienced recurrent falls and a 6-kg weight loss over the prior year. His medical history included untreated hypertension, dyslipidemia, and coronary artery disease. He was not taking any medications and was an active smoker with an 80 pack-year history.
On examination, his pulse was 50 beats per minute and regular with a normal blood pressure and no orthostasis. He weighed 44 kg with a BMI of 15.2 (calculated as weight in kilograms divided by height in meters squared) and exhibited signs of severe cachexia, including temporal wasting and atrophy of the deltoids, thenar eminence, and interosseus muscles. His neurological examination demonstrated mild weakness in the right leg and gait instability. There were no palpable masses, organomegaly, or lymphadenopathy. A complete blood cell count, electrolytes, glucose, creatinine, liver enzymes, and vitamin B12 levels were all within normal limits. The serum albumin was 27 g/L (reference range, 38-52 g/L) and prealbumin was 120 mg/L (reference range, 180-380 mg/L). Total calcium was 2.02 mmol/L (reference range, 2.12-2.62 mmol/L). (To convert albumin from g/L to g/dL, divide by 10; calcium from mmol/L to mg/dL, divide by 0.25.) Thyroid-stimulating hormone, morning cortisol, and C-reactive protein were normal. Test results for HIV and hepatitis B and C viruses were negative. Computed tomography of the abdomen and pelvis revealed no malignancy but did show decreased bone mineral density without evident fracture. Findings on chest radiograph were normal. It was believed that his recurrent falls were from mechanical causes in the context of frailty. He was admitted to the hospital to exclude occult malignancy with a whole-body positive emission tomography, colonoscopy, and gastroscopy.
Raut A, Lee TC, McDonald EG. “Explainable” Weight LossA Teachable Moment. JAMA Intern Med. 2017;177(3):420-421. doi:10.1001/jamainternmed.2016.8693